How can you prevent painkiller-related peptic ulcers?
When taken for a long time, painkillers like diclofenac and ibuprofen can lead to ulcers in the stomach and duodenum. But the risk of this happening can be clearly reduced by also taking medication to protect your stomach.
Many people who have osteoarthritis or rheumatoid arthritis regularly take non-steroidal anti-inflammatory drugs (NSAIDs) in order to reduce pain or inflammation in the joints. Commonly used NSAIDs include acetylsalicylic acid (the drug in medicines like Aspirin), ibuprofen, diclofenac and naproxen.
One disadvantage of these medications is that they often cause stomach and bowel problems when taken for several weeks or months. Stomach ulcers (gastric ulcers) or duodenal ulcers may develop as a result. These ulcers are collectively known as peptic ulcers. The duodenum is the first part of the intestine just behind the stomach.
NSAIDs reduce the production of the hormone prostaglandin. One of the things prostaglandin does is increase the production of gastric (stomach) mucus and substances that neutralize stomach acid. If there is too little prostaglandin, the stomach lining becomes more susceptible to damage from stomach acid. It can then become inflamed, and eventually ulcers may develop.